Tardive dyskinesia (TD) caused by antipsychotic drugs
 
Tardive dyskinesia  (TD) is a movement disorder caused by the neuroleptic or antipsychotic drugs including the older ones such as Thorazine and Haldol and also the newer ones such as Zyprexa, Risperdal, Geodon, Abilify and Seroquel.  Although drug advocates often claim that the newer or atypical antipsychotic drugs cause TD at a very low rate, this is simply untrue.  

Dr. Breggin has already been consulted in many TD suits involving the newer drugs with several courtroom victories involving Risperdal, including two in Canada and one in Alaska.  

While most TD cases do not develop until at least 3-6 months of exposure, Dr. Breggin has seen cases occur after only a few doses or less.  Tardive dyskinesia is a very variable disorder that can afflict any muscle group that is ordinarily under voluntary control such as the face, eyelids, tongue, mouth, neck, shoulders, torso and arms and legs.  It can also afflict the muscles that control swallowing, speaking and breathing.  It may begin with subtle changes such as squinting or a “thick” tongue.  It can vary in severity from mild to extremely disabling, and usually is disfiguring and humiliating.  It can be exhausting.  Cases that are severe or that last for several months are usually irreversible.  It can occur at any age.  There is no satisfactory treatment.

Tardive dyskinesia occurs in several forms including classic TD with slow or jerky movements, tardive dystonia with muscle spasms that can be very painful, and tardive akathisia with an agonizing inner turmoil or agitation that often drives the person to move about frantically in an effort to relieve the sensations.  

The rates for TD are astronomical.  In otherwise physically healthy adults, 5%-8% per year will develop the disorder, with cumulative rates in the range of at least 15%-20% for the first three years.  In the elderly, the risk of tardive dyskinesia accumulates at 20% or more per year.  It is tragic that such damaging drugs are allowed to remain on the market.  

Dr. Breggin describes TD and other disorders caused by these drugs in great detail with dozens of scientific citations in Brain-Disabling Treatments in Psychiatry (2008).   Tardive dyskinesia in children is dramatically illustrated in several cases in Medication Madness (2008). Also see the articles on these drugs under Scientific Articles .

Dr. Breggin’s medical expertise has been key in many tardive dyskinesia cases, including the following:


 

 

WARNING!

Most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should be done carefully under experienced clinical supervision. Methods for safely withdrawing from psychiatric drugs are discussed in Dr. Breggin's new book, Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients, and Their Families.